Format

Send to

Choose Destination
Infect Control Hosp Epidemiol. 1991 Jun;12(6):345-8.

Risk factors for the development of Clostridium difficile-associated diarrhea during a hospital outbreak.

Author information

1
Department of Microbiology, Montreal General Hospital, Quebec, Canada.

Abstract

OBJECTIVE:

To evaluate the risk factors associated with a nosocomial outbreak of Clostridium difficile-associated diarrhea.

DESIGN:

Case-control study with two control groups.

SETTING:

University-affiliated urban hospital.

PATIENTS:

A convenience sample of 26 patients was chosen out of a total of 78 hospitalized patients with C difficile-associated diarrhea, defined as the presence of diarrhea and a positive C difficile cytotoxin assay or stool culture. Twenty-six controls were matched for age, gender, ward, and date of admission; 18 additional controls were matched to surgical patients for date and ward of admission, as well as for the type of surgical procedure performed.

RESULTS:

Significant risk factors for the development of C difficile-associated diarrhea were gastrointestinal surgery (exposure odds ratio [EOR] = 7.9, p = .004, 95% confidence interval [CI] = 1.9, 35), use of neomycin (EOR = 15.6, p = .012, 95% CI = 1.7, 92), clindamycin (EOR = 15.6, p = .005, 95% CI = 1.7, 92), metronidazole (EOR = 5.7, p = .02, 95% CI = 1.4, 25), and excess antibiotic use (mean number of antibiotics = 4.2 versus 1.4, p less than .00005). The presence of systemic disease and the use of antacids or immunosuppressive drugs were similar in cases and controls. In surgical patients, no specific antibiotic could be linked to C difficile-associated diarrhea because of uniform perioperative antibiotic use. There was a significant difference in the number of antibiotics administered to cases and controls (mean = 3.1 versus 1.9, p less than .005).

CONCLUSIONS:

The results suggest that control of nosocomial C difficile-associated diarrhea may be attained by minimizing the administration of antibiotics, avoidance of high-risk antibiotics, and having a high index of suspicion of C difficile-associated diarrhea in patients who develop diarrhea after gastrointestinal surgery. Perioperative administration of metronidazole, when given with other antibiotics, failed to protect against the development of C difficile-associated diarrhea.

PMID:
2071877
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center